Nebraska, 2005Hail and Damaging Winds in Nebraska, August 17 to 18, 2005
August 17 to 18, 2005 · NWS GID · 7 events in 6 counties and zones
An especially severe thunderstorm ripped apart crops and damaged a power plant in Dawson and Gosper counties. The storm packed winds of 70 mph and golf ball size hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.9 million
- Crop damage
- $12 million
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An especially severe thunderstorm ripped apart crops and damaged a power plant in Dawson and Gosper counties. The storm packed winds of 70 mph and golf ball size hail. The storms most destructive path stretched from southwest of Cozad to 5 miles east of Johnson Lake. Approximately 22,000 acres of corn and soybeans in Dawson County sustained a 90 percent loss. The local Extension Agent stated "In the heart of it, the crop was pounded to nothing." An estimated 140 different fields sustained some damage. At Camp Comeca south of Cozad, several cabins and buildings sustained window, siding and shingle damage. Numerous trees were topped. The Canaday Steam Plant was hit hard as nearly $200,000 in siding was ripped from the building. There were several reports of center pivot, grain bin, farmstead and vehicle damage along the storms path.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 17, 2:10 PM CST, 5 hours 25 minutes earlier.
Area forecast discussion, Aug 17, 2:10 PM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
310 PM CDT WED AUG 17 2005
.DISCUSSION...MAIN PROBLEMS SURROUND THUNDERSTORM/SEVERE WEATHER
CHANCES TONIGHT. FIRST ROUND OF CONVECTION HAS ALL BUT EXITED THE
FORECAST AREA. THIS AREA WAS DRIVEN BY STRONG H85 THETA-E ADVECTION
WHICH CONTINUES TO PERSIST IN THE EASTERN PORTIONS OF THE FORECAST
AREA. THE MAIN WEATHER MAKER FOR TONIGHT WILL BE AN UPPER LEVEL
TROUGH CURRENTLY MOVING ACROSS THE DAKOTAS INTO WESTERN NEBRASKA.
THE BULK OF THE UPPER LEVEL FORCING WITH THIS IS EXPECTED TO GRAZE
THE NORTHERN PORTIONS OF THE FORECAST AREA. THE LEFT EXIT REGION OF
THE UPPER LEVEL JET WILL ALSO BRING ENHANCED UPPER LEVEL DIVERGENCE
TO NORTHERN PARTS OF NEBRASKA THIS EVENING. IN THE LOW LEVELS...A
SURFACE TROUGH IS CURRENTLY LOCATED FROM CENTRAL SOUTH DAKOTA INTO
THE NEBRASKA PANHANDLE. A FEW CUMULUS CLOUDS HAVE STARTED TO
DEVELOP IN ADVANCE OF THE TROUGH...HOWEVER THE 18Z LBF SOUNDING
SHOWS THAT THERE IS STILL A CAP IN PLACE THAT WILL HAVE TO BE
OVERCOME. HAVE DECIDED TO LEAVE IN THE HIGHEST POPS ACROSS THE
NORTH CLOSER TO THE UPPER LEVEL FORCING...HOWEVER FURTHER SOUTH WILL
TAPER OFF TO LOWER CHANCES. THE SEVERE WEATHER POTENTIAL IS
STILL THERE WITH A GOOD INSTABILITY AXIS OF SBCAPES OF 1500-3000
J/KG AND DEEP LAYER SHEAR OF 35-40 KTS...BUT RELATIVELY WEAK 0-1 KM
SHEAR COULD LIMIT THE TORNADO POTENTIAL.
THE ENTIRE SYSTEM MOVES ACROSS RAPIDLY TONIGHT LEAVING A MAINLY DRY
DAY ON THURSDAY. IT WILL BE HOT TOMORROW WITH H85 TEMPERATURES IN
THE MIDDLE 20S CELSIUS...HOWEVER WOULD LIKE TO SEE STRONGER LOW
LEVEL FLOW TO AIDE IN THE MIXING POTENTIAL. WILL KEEP THE SMALL
CHANCE OF THUNDERSTORMS THURSDAY NIGHT WITH ANOTHER ROUND OF H85
WAA/THETA-E ADVECTION...BUT THE LOW LEVEL JET IS LATE TO ARRIVE
AND NOT VERY STRONG WHICH WILL PROBABLY LIMIT THE CHANCES OF
THUNDERSTORMS.
.LONG TERM...12Z FRIDAY THROUGH NEXT WEDNESDAY. PRIMARY FORECAST
CONCERN IN THE EXTENDED PERIOD WILL CENTER AROUND THUNDERSTORM
CHANCES ON FRIDAY AND FRIDAY NIGHT.
AN AREA OF SFC LOW PRESSURE WILL DEEPEN ACROSS SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS DURING THE DAY ON FRIDAY. A COLD
FRONT WILL SLOWLY SLIDE SOUTHEAST THROUGH NEBRASKA AND INTO NORTHERN
KANSAS BY FRIDAY NIGHT. THUNDERSTORMS SHOULD DEVELOP ALONG AND
BEHIND THE COLD FRONTAL BOUNDARY WITH MORE OF A CAPPED ATMOSPHERE
LIMITING CONVECTION OUT AHEAD OF THE FRONT. BEST UPPER LEVEL
SUPPORT WILL AGAIN BE NORTH OF THE AREA IN ASSOCIATION WITH A 500 MB
VORT MAX TRACKING ACROSS THE US/CANADIAN BOARDER. THE GFS AND NAM
HAVE BEEN CONSISTENT FOR THE LAST SEVERAL DAYS INDICATING THIS
OVERALL SET UP. THEREFORE BUMPED POPS UP TO AROUND 40 PERCENT
ACROSS SOUTHERN AND EASTERN PORTIONS OF OUR CWA WHERE CONVECTION
SEEMS MOST LIKELY.
COLD FRONT SLIDES FAR ENOUGH SOUTH BY EARLY SATURDAY MORNING TO END
ALL PRECIPITATION ACROSS OUR CWA. A RELATIVELY COOL AREA OF HIGH
PRESSURE BUILDS INTO OUR REGION RESULTING IN COMFORTABLE WEEKEND
TEMPERATURES WITH HIGHS AROUND 80 DEGREES.
THE REGION SHOULD REMAIN DRY UNTIL SOMETIME LATE TUESDAY OR
WEDNESDAY WHEN THE NEXT SHORT WAVE TRACKS EASTWARD ACROSS THE
NORTHERN PLAINS. GFS AND ECMWF BOTH PICK UP ON THE DIGGING TROUGH
BUT THERE ARE STILL THE QUESTIONS OF TIMING AND TROUGH DEPTH. FOR
NOW..HAVE INTRODUCED SLIGHT POPS IN THE TUESDAY NIGHT TIME FRAME AND
WILL HAVE TO MONITOR THIS SYSTEM FOR THE NEXT FEW DAYS.
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
KING/WESELY
Hazardous weather outlook, Aug 17, 10:40 AM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1140 AM CDT WED AUG 17 2005
KSZ005-006-017-018-NEZ039-040-046-047-060>062-072>075-082>085-
181200-
PHILLIPS-SMITH-ROOKS-OSBORNE-VALLEY-GREELEY-SHERMAN-HOWARD-DAWSON-
BUFFALO-HALL-GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN-FRANKLIN-
WEBSTER-
1140 AM CDT WED AUG 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OR EVENING
ACROSS THE AREA. THE MAIN THREATS ARE EXPECTED TO BE HAIL UP TO
THE SIZE OF GOLF BALLS AND WINDS IN EXCESS OF 60 MPH. ISOLATED
TORNADOES ARE ALSO POSSIBLE...MAINLY BEFORE 10 PM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY
NIGHT. IT APPEARS THAT SOME OF THE STORMS FRIDAY AFTERNOON AND
EVENING MAY BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
KSZ007-019-NEZ041-048-049-063-064-076-077-086-087-181200-
JEWELL-MITCHELL-NANCE-MERRICK-POLK-HAMILTON-YORK-CLAY-FILLMORE-
NUCKOLLS-THAYER-
1140 AM CDT WED AUG 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ANY LINGERING THUNDERSTORMS WILL END EARLY THIS
AFTERNOON...HOWEVER MORE THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME
OF THE THUNDERSTORMS TONIGHT COULD BE SEVERE WITH LARGE HAIL UP TO
THE SIZE OF QUARTERS AND WINDS GUSTS IN EXCESS OF 60 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY
NIGHT. IT APPEARS THAT SOME OF THE STORMS FRIDAY AFTERNOON AND
EVENING MAY BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
KING
Hail, Dawson
- When
- August 17, 7:35 PM CST to 8:05 PM CST
- Where
- Dawson County, 3 mi SW of Cozad
- Measured
- 1.75 in hail
- Property damage
- $1.0 million
- Crop damage
- $10 million
- Reported by
- NEWSPAPER
- Coordinates
- 40.833, -100.000
70 mph winds accompanied the golf ball sized hail.
Thunderstorm Wind, Gosper
- When
- August 17, 8:05 PM CST
- Where
- Gosper County, Johnson Res
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $750,000
- Crop damage
- $2.0 million
- Reported by
- NEWSPAPER
- Coordinates
- 40.700, -99.850
Half dollar size hail fell along with the 70 mph winds.
Thunderstorm Wind, Buffalo
- When
- August 17, 8:25 PM CST
- Where
- Buffalo County, 2 mi NW of Amherst
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.850, -99.300
Thunderstorm Wind, Buffalo
- When
- August 17, 9:07 PM CST
- Where
- Buffalo County, Kearney Arpt
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.733, -99.000
Thunderstorm Wind, Adams
- When
- August 17, 10:00 PM CST
- Where
- Adams County, 4 mi N of Hastings
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.633, -98.383
Thunderstorm Wind, Phelps
- When
- August 17, 11:04 PM CST
- Where
- Phelps County, Holdrege Arpt
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.450, -99.333
The strong winds in the Holdrege area resulted in several downed tree limbs along 8th, 10th and 11th Avenues.
Thunderstorm Wind, Clay
- When
- August 18, 2:00 AM CST
- Where
- Clay County, Harvard
- Measured
- 66 kt (76 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.617, -98.100
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Georgia, August 17, 2005$350,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in North Dakota, August 17, 2005$100,000 · 1 in hail · 4 events
- Damaging Winds in South Carolina, August 17, 2005$75,000 · 60 kt wind · 5 events
- Heat in Mississippi, August 17 to 26, 200547 events
- Flash Flood and Hail in Kansas, August 17, 2005$50,000 · 1 in hail · 5 events
- Flash Flood in North Dakota, August 17, 2005$50,000 · 1 event
- Damaging Wind in Georgia, August 17, 2005$50,000 · 70 kt wind · 1 event
- Damaging Wind in Tennessee, August 17, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in North Dakota, August 17, 2005$20,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, August 17, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, August 17, 2005$20,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Montana, August 17 to 18, 2005$15,000 · 2.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471929, 5471930, 5471931, 5471932, 5471933, 5471934, 5471935.